Alert archive / Indiana / Special Weather Statements in 2011

Special Weather Statement, NWS Indianapolis, IN

March 21, 2011Randolph County, Indiana

NWS Indianapolis, IN issued this special weather statement at Mar 21, 2011, 12:38 AM EDT for Randolph County, Indiana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2011, 12:38 AM EDT (04:38 UTC)
Expired
Mar 21, 2011, 1:30 AM EDT
In force
52 min
Issued by
NWS Indianapolis, IN

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 118 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WWUS83 KIND 210438
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 AM EDT MON MAR 21 2011

INZ042-210530-
RANDOLPH-
1238 AM EDT MON MAR 21 2011

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN RANDOLPH COUNTY UNTIL
130 AM EDT...

AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MUNCIE...MOVING EAST AT 55
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MODOC AND FARMLAND AROUND 1245 AM EDT...
WINCHESTER AROUND 1250 AM EDT...
LYNN AROUND 1255 AM EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4002 8481 4001 8482 4000 8515 4001 8521
      4020 8521 4018 8481
TIME...MOT...LOC 0438Z 277DEG 48KT 4011 8522

$$

KOCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Mar 21, 12:05 AM EDT, 33 minutes earlier.

Area forecast discussion, Mar 21, 12:05 AM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1205 AM EDT MON MAR 21 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
AN AREA OF LOW PRESSURE IS EXPECTED TO MOVE ACROSS THE GREAT
LAKES TONIGHT...DRAGGING A COLD FRONT INTO THE AREA ON MONDAY.
THIS FRONT IS EXPECTED TO STALL OUT OVER THE FORECAST AREA BY
MONDAY NIGHT...AND LINGER INTO THE MIDDLE OF THE WEEK AS ANOTHER
ORGANIZED AREA OF LOW PRESSURE MOVES THROUGH. IN THE WAKE OF THIS
SYSTEM...HIGH PRESSURE IS EXPECTED TO BUILD IN FOR THE LATTER
PARTS OF THE WEEK. ANOTHER ORGANIZED LOW PRESSURE SYSTEM MAY
AFFECT THE AREA BY NEXT WEEKEND.

&&

.NEAR TERM /REST OF TONIGHT/...
UPDATED THE FORECAST TO TAKE OUT MENTION OF THUNDERSTORMS THIS
EVENING AND DOWNPLAY CHANCES A LITTLE ACROSS OUR SOUTH HALF AFTER
MIDNIGHT. ALSO RAISED MINIMUM TEMPERATURES A CATEGORY.

WARM FRONT HAS MOVED JUST NORTH OF OUR FORECAST AREA AT 22Z AND AREA
OF THUNDERSTORMS WAS OCCURRING FARTHER NORTH ACROSS EXTREME
NORTHEAST ILLINOIS AND SOUTHERN LOWER MICHIGAN. WITH FRONT AND NOSE
OF 850 MB JET TO OUR NORTH...SEE LITTLE REASON FOR THUNDERSTORMS
NEXT 6 HOURS.  SATELLITE AND SURFACE OBS ALSO SHOWS MAINLY MID/HIGH
CLOUDS.

RAPID REFRESH AND SREF INDICATES THUNDERSTORMS COULD DEVELOP OVER
EASTERN IOWA THIS EVENING AND TRACK ACROSS OUR NORTHERN SECTIONS
OVERNIGHT.  THUS WILL PLAY IT THAT WAY LATER TONIGHT WITH NORTHERN
AREAS EXPECTING A CHANCE OF THUNDERSTORMS AND SOUTHERN AREAS A
SLIGHT CHANCE AFTER 06Z.

TEMPERATURES HAVE CONTINUED RISING THIS EVENING AND PREVIOUS
FORECAST SEEM TO BE DROPPING TEMPERATURES A LITTLE TOO MUCH AS
WARMER AIR ADVECTS INTO OUR REGION.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
UPPER LEVEL RIDGING EXPECTED FOR MOST OF THE SHORT RANGE PERIOD.
SYSTEM CURRENTLY OFF THE WEST COAST EXPECTED TO GET KICKED ONSHORE
TONIGHT AND EVENTUALLY WILL BEGIN AFFECTING THE LOCAL AREA BY
TUESDAY NIGHT AND WEDNESDAY. MODELS IN GOOD AGREEMENT WITH THE
MAIN DETAILS. FORECAST FOCUS CENTERS ON POPS THROUGH THE SHORT TERM.

MODEL DATA SUGGEST A COLD FRONT WILL MOVE INTO THE FORECAST AREA ON
MONDAY...STALLING OUT MONDAY NIGHT AND TUESDAY. GIVEN THE PRESENCE
OF THE UPPER RIDGE...FORCING CONTINUES TO LOOK RATHER WEAK...BUT
SURFACE AND ELEVATED INSTABILITY COMBINED WITH STEEP MID LEVEL LAPSE
RATES WILL EXIST FROM TIME TO TIME...SO PREFER TO KEEP SOME CHANCE
POPS GOING FOR NOW. APPEARS BEST CHANCE OF PRECIPITATION WILL BE
TUESDAY NIGHT INTO WEDNESDAY WHEN THE SURFACE AND UPPER SYSTEMS
MOVE THROUGH. WILL BUMP UP THE POPS IN THOSE PERIODS TO REFLECT
THE HIGHER CHANCES AT THAT TIME.

PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS GUIDANCE LOOKS
REASONABLE FOR THE MOST PART. ONLY MINOR ADJUSTMENTS WILL BE MADE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH NEXT SUNDAY/...
ENSEMBLE DATA ARE IN FAIR AGREEMENT EARLY IN THE PERIOD...WITH
THE TAIL END OF THE MIDWEEK SYSTEM PUSHING EAST WEDNESDAY
NIGHT...EVENTUALLY CARVING OUT AN UPPER TROUGH OVER NEW ENGLAND
TOWARDS THE END OF THE WEEK. A WIDE SPREAD IN THE DEGREE OF
AMPLIFICATION OF THIS NEW ENGLAND TROUGH LEADS TO LARGE
DISCREPANCIES IN TIMING AND STRENGTH OF NEXT SYSTEM PROGGED TO
ENTER THE WEST COAST AROUND FRIDAY...AND POSSIBLY INTO THE
PLAINS/MIDWEST BY NEXT WEEKEND. THIS UNCERTAINTY IS REFLECTED IN
THE ENSEMBLE GUIDANCE...WITH TEMPERATURE SPREADS AS MUCH AS 15 TO
20 DEGREES BY NEXT WEEKEND.

WILL GO WITH CHANCE POPS WEDNESDAY NIGHT TO COVER ANY LINGERING
ACTIVITY IN THE WAKE OF MIDWEEK SYSTEM. THICKNESSES MAY GET LOW
ENOUGH LATE WEDNESDAY NIGHT FOR SNOW AT THE TAIL END OF THE
PRECIPITATION THREAT. MOST OF THE ENSEMBLES SUGGEST A DRY DAY ON
THURSDAY. A FEW ENSEMBLES BRING BACK A PRECIPITATION THREAT AS EARLY
AS FRIDAY...WHILE THE MAJORITY OF THEM SUGGEST MAIN THREAT WILL HOLD
OFF UNTIL SATURDAY AND SUNDAY. WILL FOLLOW THIS ROUTE FOR NOW. POPS
WILL PROBABLY HAVE TO BE FINE TUNED IN THE FUTURE AS THE EVOLVING
PATTERN BECOMES MORE CLEAR.

&&

.AVIATION.../DISCUSSION FOR 210600Z TAFS/...

GENERALLY VFR THROUGH THE PERIOD...WITH POSSIBLY MVFR CONDITIONS IN
SCATTERED CONVECTION AND NEAR COLD FRONT ON MONDAY.

UPPER WAVE THAT SPARKED THE CONVECTION EARLIER TONIGHT HAS MOVED OFF
TO THE EAST...AND NEXT LINE OF CONVECTION IS WITH THE COLD FRONT TO
THE WEST...AND THAT CONVECTION IS SCATTERED. WITH LOW COVERAGE OF
TSRA EXPECTED...WILL ONLY CARRY CB MENTION AT KLAF AND KIND
OVERNIGHT...BUT BEST CHANCES WOULD BE NEAR KLAF.

A COLD FRONT WILL MOVE CLOSE TO KLAF MONDAY MORNING BEFORE
STALLING...AND THIS MAY STILL HAVE SOME SCATTERED CONVECTION ALONG
AND AHEAD OF IT. WILL THUS KEEP CB MENTION DURING THE DAY ON MONDAY
AT ALL SITES.

LOW LEVEL JET WILL CONTINUE TO BRING MOISTURE NORTH OVERNIGHT...SO
HAVE KEPT THE DEVELOPMENT OF A VFR CEILING. THIS JET WILL ALSO
CREATE LOW LEVEL WIND SHEAR CONDITIONS DURING THE NIGHT.

WENT MVFR CEILINGS CLOSEST TO THE FRONT AT KLAF ON MONDAY
MORNING...OTHERWISE EXPECT VFR CEILINGS THROUGH MONDAY AS THE FRONT
STALLS ACROSS NORTHERN INDIANA. DURING MONDAY EVENING THE FRONT WILL
SINK SOUTH...AND WINDS WILL SHIFT TO THE NORTHEAST AT KLAF AND KIND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JAS
NEAR TERM...JH
SHORT TERM...JAS
LONG TERM....JAS
AVIATION...50
Hazardous weather outlook, Mar 20, 6:19 PM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
619 PM EDT SUN MAR 20 2011

INZ021-030-031-036>042-045>049-052>057-061>065-069>072-211030-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-MARTIN-LAWRENCE-JACKSON-JENNINGS-
619 PM EDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT MAINLY ALONG AND
NORTH OF INTERSTATE 70 AS A COLD FRONT APPROACHES FROM THE
NORTHWEST LATE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES THROUGH WEDNESDAY. THERE IS A
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF A STRONG
LOW PRESSURE SYSTEM ON WEDNESDAY. LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.

THERE IS A CHANCE OF RAIN OR SNOW WEDNESDAY NIGHT IN THE WAKE OF
A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-067-068-211030-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
DAVIESS-
619 PM EDT SUN MAR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT MAINLY ALONG AND
NORTH OF INTERSTATE 70 AS A COLD FRONT APPROACHES FROM THE
NORTHWEST LATE TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

FLOODING WILL CONTINUE ALONG AREA RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES THROUGH WEDNESDAY. THERE IS A
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF A STRONG
LOW PRESSURE SYSTEM ON WEDNESDAY. LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.

THERE IS A CHANCE OF RAIN OR SNOW WEDNESDAY NIGHT IN THE WAKE OF
A COLD FRONT.

FLOODING WILL CONTINUE ALONG AREA RIVERS AND STREAMS. SEE THE
LATEST HYDROLOGIC STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Special weather statement, Mar 21, 12:03 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1203 AM EDT MON MAR 21 2011

INZ040-041-049-210445-
DELAWARE-HENRY-MADISON-
1203 AM EDT MON MAR 21 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHERN HENRY...DELAWARE AND
EASTERN MADISON COUNTIES UNTIL 1245 AM EDT...

AT 1156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ANDERSON...MOVING EAST AT
45 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
DALEVILLE AND MIDDLETOWN AROUND 1210 AM EDT...
YORKTOWN AND BALL STATE UNIVERSITY AROUND 1215 AM EDT...
MUNCIE AND SPRINGPORT AROUND 1220 AM EDT...
PRAIRIE CREEK RESERVOIR...BLOUNTSVILLE AND SELMA AROUND 1225 AM
EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4036 8528 4002 8523 4007 8579 4037 8576
TIME...MOT...LOC 0403Z 275DEG 49KT 4015 8566

JK
Special weather statement, Mar 21, 12:38 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1238 AM EDT MON MAR 21 2011

INZ042-210530-
RANDOLPH-
1238 AM EDT MON MAR 21 2011

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN RANDOLPH COUNTY UNTIL
130 AM EDT...

AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF MUNCIE...MOVING EAST AT 55
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
MODOC AND FARMLAND AROUND 1245 AM EDT...
WINCHESTER AROUND 1250 AM EDT...
LYNN AROUND 1255 AM EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4002 8481 4001 8482 4000 8515 4001 8521
      4020 8521 4018 8481
TIME...MOT...LOC 0438Z 277DEG 48KT 4011 8522

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 12:03 AM EDTSpecial Weather StatementINDDelaware, Madison42 min

Nearby

Special Weather Statements in Indiana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.